Format

Send to

Choose Destination
Arch Intern Med. 2003 Feb 10;163(3):301-5.

Depression and adverse drug reactions among hospitalized older adults.

Author information

1
Centro Medicina dell'Invecchiamento, Università Cattolica del Sacro Cuore, Policlinico A. Gemelli, L.go Francesco Vito 1, 00168 Rome, Italy. graziano_onder@rm.unicatt.it

Abstract

BACKGROUND:

Depression is a common disorder among hospitalized older adults, and it has been associated with adverse outcomes during hospital stays, including increased risk of morbidity and mortality and reduced recovery rates from illness and disability. The aim of this study was to assess whether depression may be a risk factor for adverse drug reactions (ADRs) among hospitalized older adults.

METHODS:

A total of 3134 older patients admitted to 23 hospitals throughout Italy between May 1 and June 30 and September 1 and October 31, 1998, entered the study. Patients with a short-form Geriatric Depression Scale score of 5 or greater were considered depressed. Adverse drug reactions observed during hospital stays and classified as definite or probable on the basis of the Naranjo algorithm were considered for this study.

RESULTS:

During the hospital stays, 192 ADRs were identified in 183 patients (5.8% of the sample). Cardiovascular and arrhythmic complications (20.3% of all ADRs) were the most frequent ADRs, followed by gastrointestinal (18.8%), dermatologic and allergic (12.5%), hemorrhagic (11.5%), and electrolyte (9.9%) disturbances. Adverse drug reactions were recorded in 101 (7.4%) of 1363 depressed patients and in 82 (4.6%) of 1771 nondepressed patients (P =.001). After adjusting for potential confounders, depression was associated with a significantly higher rate of ADRs (odds ratio, 1.58; 95% confidence interval, 1.14-2.20; P =.006). This effect seemed more pronounced in women (odds ratio, 1.85; 95% confidence interval, 1.16-2.95) than in men (odds ratio, 1.38; 95% confidence interval, 0.85-2.34).

CONCLUSION:

In older hospitalized patients, depression seems to be associated with a greater occurrence of ADRs.

PMID:
12578510
DOI:
10.1001/archinte.163.3.301
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center